Virginia, 2016Dense Fog in Virginia, February 2, 2016
February 2, 2016 · NWS LWX · 2 events in 2 counties and zones
Clearing skies with light winds under building high pressure led to patches of dense fog developing across portions of the Shenandoah Valley.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clearing skies with light winds under building high pressure led to patches of dense fog developing across portions of the Shenandoah Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 1:33 AM EST, 42 minutes earlier.
Area forecast discussion, Feb 2, 1:33 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
133 AM EST TUE FEB 2 2016
.SYNOPSIS...
HIGH PRESSURE BUILDS INTO THE AREA TONIGHT AND TUESDAY. A
STRONGER COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC STATES
WEDNESDAY AFTERNOON BRINGING WIDESPREAD RAIN. HIGH PRESSURE BUILDS
IN FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
DON'T WANT THIS TO GET LOST IN THE MULTIPLE SXNS OF THIS DSCN -
INTERESTING TO LOOK AT AREA HYDROGRAPHS. STRMS/CRKS SHOWED SHARP
RISES DURG MON AFTN BUT ARE NOW FALLING. RVRS ARE NOW ON THE RISE
BUT ARE STILL SVRL FT BLO FLD STG. THESE RISES APPEAR TO BE
SLOWING.
HIGH PRES NOSING INTO THE MID ATLC PRSNTLY CENTERED OVER LK
HURON. ATTM A FEW SPOTS REPORTING FOG BUT BY AND LARGE NOT MUCH IN
THE WAY OF VSBY RESTRICTIONS. WL KEEP EYES ON THIS THRUT THE NGT.
USED AN ENSEMBLE OF MESO GDNC TO POPULATE TEMP/DEWPT GRIDS.
BASED ON THAT...ADJUSTED MIN-T FOR THE OVNGT HRS...LWR ACRS
N-CENTRL MD /WHERE SKIES SHUD PRTLY CLR AND CAA STRONGEST/ AND
SVRL DEGF HIER IN THE SHEN VLY /WHICH CUD BE PLAGUED BY INSULATING
LOW CLDS AND FOG/.
HIPRES OVER THE GRTLKS WL SETTLE ACRS THE AREA TUE. IT WL BE
PROVIDING PT-MOSUN SKIES AND COOLER TEMPS. CLDS WL BE RAPIDLY
ADVNCG AHD OF NXT SYSTEM DURING THE AFTN HRS. HWVR...NO WX XPCTD
DURING THE DAYTIME HRS.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
STRONG WARM AIR ADVECTION PATTERN DEVELOPS LATE TUE NIGHT AHEAD
OF STRONG WINTER STORM CURRENTLY AFFECTING THE ROCKIES AND MID-
SECTION OF THE COUNTRY. RAIN EXPECTED TO SPREAD NORTHEAST LATE TUE
NIGHT AND CONTINUE THROUGH THE DAY WED AS FORCING AND MOISTURE
DEEPENS AS SHARP COLD FRONT APPROACHES. A SLIGHT RISK OF A TSRA
FOR AREAS ALONG THE I-95 CORRIDOR. PRECIP COULD LINGER OVER SRN MD
WED NIGHT AS FRONT SLOWS DOWN AND STALLS ALONG THE ATLC COAST.
STORM TOTAL QPF IN THE HALF INCH TO 1.25 INCHES HEAVIEST OVER
NORTHEAST MD. NUISANCE FLOODING LIKELY OVER BALTIMORE WHERE STORM
DRAINS BLOCKED DUE TO SNOW. SOME RIVER FLOODING LIKELY OVER THE
POTOMAC RIVER. REFER TO HYDRO SECTION.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SOME UPSLOPE SNOW SHOWERS MAY DEVELOP IN THE MOUNTAINS AND SOME
RAIN SHOWERS MAY LINGER IN THE EASTERN PART OF OUR CWA AS COLD
FRONT MOVES AWAY ON THU. CONDITIONS SHOULD BE DRYING OUT INTO FRI
AND CONTINUE DRY THRU SUN WITH HIGH PRESS CENTERED SOUTH OF THE
MID-ATLANTIC AND THEN OFF THE COAST.
FOR MON BOTH ECMWF AND GFS BRINGS A COASTAL LOW NEAR US... BUT GFS
HAS PRECIP REACHING OUR CWA EARLIER ON MON. WE HAVE TO WATCH THE
PROGRESS OF THIS SYSTEM AS P-TYPE MIGHT BE AN ISSUE DEPENDING ON THE
TIME IT REACHES US. HIGH TEMPS FOR THIS PERIOD WILL BE IN THE MOSTLY
IN THE 40S AND LOW TEMPS IN THE 20S AND LOW 30S.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
ALL SITES PRNTLY VFR. FOG DVLPMNT PSBL AT MRB/CHO BUT ONLY FCSTG
MVFR OVNGT.
LOTS OF CLOUDS TUE WITH MVFR CIGS POSSIBLE AT KCHO AND KMRB. THEN
RAIN AND MVFR/IFR CONDITIONS LATE TUE NIGHT AND WED.
VFR SHUD GNLY PREVAIL THU-SAT UNDER BLDG HIPRES.
&&
.MARINE...
NLY FLOW ACRS THE WATERS ATTM...GNLY NEAR 10 KT. NO SCA XPCTD.
AS HIPRES BLDS N OF THE WATERS TUE...WNDS WL GRDLY VEER ELY...AND
EVENTUALLY SELY BY TUE EVNG. SPDS SHUD BE AOB 10 KT.
WINDS EXPECTED TO STRENGTHEN WED WITH SOLID SMALL CRAFT
CONDITIONS XPCTD. HIPRES WL BLD THEREAFTR.
&&
.HYDROLOGY...
MON MORNING READING SHOWED ANOTHER HALF INCH OF LIQUID EQUIV LOST
BETWEEN FRIDAY AND MONDAY...NOW DOWN TO 1.6 INCHES. STEADY MELTING
IS CONTINUING DUE TO THE WARM TEMPERATURES AND MILD DEWPOINTS.
THANKS TO THE DRIFTS...THERE ARE SPOTS WITH A LOT OF SNOW COVER
AND SNOW WATER...WHILE OTHER SPOTS HAVE GONE TOTALLY BARE. AREAS
WHERE THE SNOW DEPTH IS STILL AROUND A FOOT LIKELY HAVE ABOUT 3
INCHES OF WATER IN THAT SNOW.
MELTING HAS SHOWN UP ON THE RIVERS IN THE POTOMAC HIGHLANDS AND
RAPPAHANNOCK/OCCOQUAN BASINS...NOT SO MUCH YET FURTHER NORTH BUT
THERE ARE SIGNS OF THAT BEGINNING TODAY. A SLOW BUT STEADY MELT
CONTINUES TUESDAY...BUT NOT AS MUCH AS TODAY SINCE IT WILL BE
COOLER.
THE PERIOD OF HIGHEST POTENTIAL CONCERN REMAINS WEDNESDAY INTO
THURSDAY. TEMPERATURES ARE FORECAST TO WARM INTO THE 60S ALMOST
EVERYWHERE EAST OF THE POTOMAC HIGHLANDS WEDNESDAY...WITH RAIN AND
LIKELY A MELT OF MOST IF NOT ALL OF THE REMAINING SNOW WATER...
ESPECIALLY EAST OF THE BLUE RIDGE. ULTIMATELY...THE FLOOD POTENTIAL
WILL BE DEPENDENT ON HOW MUCH SNOW WATER REMAINS BY THEN...AND HOW
MUCH RAIN ACTUALLY FALLS. CURRENT EXPECTATIONS ARE FOR A HALF TO
THREE-QUARTERS OF AN INCH OF RAIN IN MOST AREAS...POSSIBLY UP TO AN
INCH IN NERN MD AND A FEW OTHER LOCALIZED SPOTS.
THIS YIELDS POTENTIAL FOR SMALL-STREAM FLOODING WEDNESDAY...
ESPECIALLY EAST OF THE BLUE RIDGE...AND URBAN FLOODING WEDNESDAY
AFTERNOON ESPECIALLY WHERE DRAINS ARE SNOW-BLOCKED. NOT ENOUGH
CONFIDENCE YET TO RAISE AN AREAL FLOOD WATCH.
RIVER FLOOD POTENTIAL IS WEDNESDAY NIGHT THROUGH THURSDAY...POSSIBLY
LASTING INTO FRIDAY ON THE MAINSTEM POTOMAC. THE HIGHEST POTENTIAL
IS GENERALLY BETWEEN SPRINGFIELD AND WASHINGTON DC ON THE POTOMAC...
AND THE LARGER TRIBUTARIES THAT FLOW INTO THE POTOMAC...SUCH AS THE
OPEQUON AND MONOCACY AND MAINSTEM SHENANDOAH. HOWEVER...IT IS
IMPORTANT TO NOTE THAT RIGHT NOW THE MOST LIKELY SCENARIO FOR MOST
AREAS WHERE A THREAT EXISTS IS FOR MINOR TO LOW-END MODERATE
FLOODING ONLY.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS WL BE GRDLY RISING IN ONSHORE FLOW TUE AND SLY FLOW
WED. TIDES WL LKLY EXCEED MINOR THRESHOLDS AT HAVRE DE GRACE AND
BOWLEYS QUARTERS LATE WED. BALTIMORE AND ANNAPOLIS WL BE
THREATENING ACTION STAGE DURING THIS CYCLE AS WELL. WL CONTINUE TO
MONITOR.
&&
.CLIMATE...
RECORDS HIGHS FOR WED: FEB 3RD IS SORT OF "LOW HANGING FRUIT" AS
RECORDS MAXES THAT DAY ARE COLDER THAN SURROUNDING DAYS.
DCA: 65 SET IN 1927
BWI: 66 SET IN 1932
IAD: 66 SET IN 1991
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Feb 1, 5:14 AM EST, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 AM EST MON FEB 1 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
514 AM EST MON FEB 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MELTING SNOW MAY CAUSE FLOODING OF SMALL STREAMS WEDNESDAY. A
COMBINATION OF THE SNOWMELT AND RAINFALL MAY CAUSE FLOODING ON
BOTH SMALL STREAMS AND LARGER RIVERS WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011515-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
514 AM EST MON FEB 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MELTING SNOW MAY CAUSE FLOODING OF SMALL STREAMS WEDNESDAY. A
COMBINATION OF THE SNOWMELT AND RAINFALL MAY CAUSE FLOODING ON
BOTH SMALL STREAMS AND LARGER RIVERS WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Shenandoah
- When
- February 2, 2:15 AM EST to 9:35 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Reduced visibilities of one quarter mile or less were reported at 8W2.
Dense Fog, Page
- When
- February 2, 2:35 AM EST to 9:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
LUA reported reduced visibilities of one quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621502, 621501.